Missouri, 2018

Tornado in Missouri, June 21, 2018

June 21, 2018 · NWS PAH · 3 events in 3 counties and zones

Following the passage of numerous thunderstorms during the mid-afternoon hours, the atmosphere destabilized enough for an isolated storm to develop early in the evening. This storm produced a weak tornado that was well-documented on video.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Following the passage of numerous thunderstorms during the mid-afternoon hours, the atmosphere destabilized enough for an isolated storm to develop early in the evening. This storm produced a weak tornado that was well-documented on video. The storm occurred along an eastward-moving cold front. The environment near the front remained very moist and moderately unstable, supportive of intense convection. Within the exit region of a 50 to 60 kt 500 mb jet, strengthening bulk wind shear supported storm organization.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 21, 12:17 PM CST, 1 hour 31 minutes earlier.

Area forecast discussion, Jun 21, 12:17 PM CST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
117 PM CDT Thu Jun 21 2018

.SHORT TERM...(Tonight through Saturday night)
Issued at 104 PM CDT Thu Jun 21 2018

Short res analysis shows pm convective band(s) developing in
1500-1900 J/KG MUCAPE field. IR tops generally AOA -45C. Shear
should be increasing as jet pivots this way, heightening pot svr,
but thus far only marginal storms. New SWODY1 outlooks slgt risk
into early evening.

HRRR marches convective band(s) west to east across FA thru 00Z.
More isolated to widely scattered showers/storms linger across FA
thru the evening hours, with a 2ndary band pivoting across our
east, hinted at by the short res modeling. The upper Low tracks
into scntl IL by 12Z tmrw morning, and then lifts to near IND by
the end of the day (00Z Sat). Until then, scattered to likely pops
will linger.

After the Low pulls out, drier relative air invades with dew
points dropping into the mid 60s and a teleconnected upper ridge
bumping across the mid Ms river valley Friday night into Saturday.
This short-lived break will see a returning frontal boundary warm
sector again, from the south and west, as increasing moisture and
another chance of showers/storms enters the forecast from that
direction and spreads northward and eastward Saturday night.

Convection/clouds and slightly drier air will bring welcomed
relief on the mercury, with upper 70s to lower 80s tmrw, returning
to lower to middle 80s Saturday.

.LONG TERM...(Sunday through Wednesday)
Issued at 324 AM CDT Thu Jun 21 2018

To round out the latter half of the weekend, we will be dealing with
a weak upper level disturbance in conjunction with a weak departing
surface front. These features will be the cause for chances of rain
on Sunday and even into Sunday evening. Best chances should be in
the southeastern half of the CWA given latest guidance.

Upper level heights will be rising throughout the day on Sunday,
which should help boost temperatures from the mid to upper 80s we
should experience on Sunday, to probably the upper 80s to near 90
degrees by Monday. Surface high pressure will be building into the
area as well, so most areas should be precip free. However some
model guidance suggests otherwise. But the consensus is to leave any
precipitation chances out for now.

The surface high will move off to the east on Tuesday, which will
cause winds to become southerly. The upper ridge builds even further
into the area by Tuesday and Wednesday and amplifys. This will allow
for the heat to build back into the area once again, with highs
topping out in the lower 90s.

Precipitation chances toward the latter half of this forecast period
will be tied to the strength of an upper level system to our west.
The GFS is the strongest with this feature and has it impacting our
region Tuesday night into Wednesday. However, the ECMWF and Canadian
indicate the upper ridge will stay strong enough to where the this
upper system will simply round the top of the ridge and miss us to
the north. Will maintain some small chances of rain for now and
monitor trends with subsequent model runs.

&&

.AVIATION...
Issued at 104 PM CDT Thu Jun 21 2018

Restricted cigs/vsbys, mainly MVFR, remain possible thru the pm
convective hours. Overnight, another/lingering chance of showers
and potential storms impact all terminals, and could offer further
restrictions, including to IFR, as the night wears on toward
morning. Improvement tmrw will be slow, from IFR or lower MVFR at
the start of the day, working thru MVFR toward VFR by the end of
the planning period, but vicinity pops will linger thru the bulk
of the day.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
Hazardous weather outlook, Jun 21, 10:46 AM CST, 3 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
1146 AM CDT Thu Jun 21 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-221000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
1146 AM CDT Thu Jun 21 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

There is a slight risk of severe thunderstorms this afternoon and
evening, mainly for far southeast Missouri, and southwest parts of
Illinois and Kentucky. A marginal risk of severe storms exists
across the remainder of the area. Damaging winds and large hail
are the primary severe weather hazards. Heavy rain and lightning
will accompany all storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated non-severe thunderstorms will be possible Friday.

Scattered thunderstorms will then be possible again later Saturday
night into Sunday. Locally heavy rainfall and lightning are
expected to be the main hazards at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters should maintain a basic weather watch in case their
activation is requested later this afternoon.

In the hours before

Special weather statement, Jun 21, 11:14 AM CST, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Paducah KY
1214 PM CDT THU JUN 21 2018

ILZ080-084-MOZ076-211800-
Perry IL-Jackson IL-Perry MO-
1214 PM CDT THU JUN 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR PERRY...NORTHERN JACKSON AND
NORTH CENTRAL PERRY COUNTIES UNTIL 100 PM CDT...

At 1213 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lively Grove to 8 miles southeast of
Perryville. Movement was east at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Murphysboro, Du Quoin, Pinckneyville, De Soto, Elkville, Ava,
Tamaroa, Willisville, Cutler, Dowell, Campbell Hill, Vergennes and
St. Johns.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3821 8915 3813 8915 3812 8913 3810 8914
      3810 8912 3806 8912 3804 8914 3797 8915
      3795 8918 3795 8915 3792 8915 3775 8922
      3775 8980 3785 8976 3780 8967 3782 8968
      3783 8966 3796 8959 3822 8959
TIME...MOT...LOC 1713Z 267DEG 23KT 3829 8953 3767 8973

ALR
Special weather statement, Jun 21, 12:45 PM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Paducah KY
145 PM CDT THU JUN 21 2018

ILZ081-084-085-211930-
Franklin IL-Jackson IL-Williamson IL-
145 PM CDT THU JUN 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR WILLIAMSON...SOUTHEASTERN JACKSON
AND SOUTHEASTERN FRANKLIN COUNTIES UNTIL 230 PM CDT...

At 144 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Zeigler to near Cedar Lake Area. Movement
was east at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Carbondale, Marion, Herrin, West Frankfort, Carterville, Johnston
City, Crainville, Cambria, Energy, Pittsburg, Creal Springs,
Thompsonville, Lake Of Egypt Area, Makanda, Orient, Freeman Spur,
Whiteash, Colp and Spillertown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southern Illinois.

LAT...LON 3762 8871 3759 8894 3760 8932 3790 8905
      3798 8871
TIME...MOT...LOC 1844Z 257DEG 31KT 3786 8906 3762 8928

ALR
Local storm report, Jun 21, 12:51 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
151 PM CDT THU JUN 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     TSTM WND GST     CARTERVILLE             37.76N 89.08W
06/21/2018  E50 MPH          WILLIAMSON         IL   TRAINED SPOTTER

            WIND GUSTS ESTIMATED 45 TO 50 MPH

&&

SMITTY
Special weather statement, Jun 21, 1:03 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Paducah KY
203 PM CDT THU JUN 21 2018

MOZ086-087-100-110-111-211945-
Stoddard MO-Wayne MO-Bollinger MO-Cape Girardeau MO-Scott MO-
203 PM CDT THU JUN 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR BOLLINGER...NORTHERN SCOTT...
SOUTHEASTERN WAYNE...NORTHERN STODDARD AND CAPE GIRARDEAU COUNTIES
UNTIL 245 PM CDT...

At 202 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Patton to near Shook. Movement was east at
50 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Cape Girardeau, Jackson, Scott City, Chaffee, Marble Hill, Advance,
Oran, Benton, Bollinger Mill State Historic Site, Trail Of Tears
State Park, Morley, Kelso, Bell City, Delta, Gordonville, Dutchtown,
Millersville, Leopold, Burfordville and Hay-Wood City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southern Illinois...and southeastern Missouri.

LAT...LON 3696 9033 3747 8999 3757 8952 3750 8950
      3737 8942 3734 8944 3734 8948 3731 8951
      3729 8952 3728 8952 3725 8949 3725 8946
      3721 8947 3713 8942 3702 8949
TIME...MOT...LOC 1902Z 259DEG 42KT 3743 8996 3704 9022

ALR
Local storm report, Jun 21, 1:29 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
229 PM CDT THU JUN 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0227 PM     TSTM WND GST     2 WNW MARION            37.74N 88.98W
06/21/2018  M50 MPH          WILLIAMSON         IL   TRAINED SPOTTER

            MEASURED NORTHWEST OF TOWN.

&&

SMITTY

The radar

The Paducah radar (KPAH), 69 km away, was scanning. The volume nearest the first event began at 19:47 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud, 1 tornado. Local standard time, as filed.

Funnel Cloud, Scott

When
June 21, 1:48 PM CST
Where
Scott County, Scott City
Reported by
Fire Department/Rescue
Coordinates
37.250, -89.520

A brief funnel cloud was observed.

Tornado, Stoddard

When
June 21, 5:18 PM CST to 5:29 PM CST
Where
Stoddard County, 0.08 mi W of Demmittville to Charter Oak
Rating
EF0
Path length
4.51 mi
Path width
200 yd
Reported by
Broadcast Media
Coordinates
36.720, -89.801

Most of the tornado track was over burnt wheat field and dirt farm fields. No structures or trees were hit. The path length was determined mainly by photos and video submitted to a local television station, since there was no damage path evident. The photos and video showed the tornado was likely moving slower than the parent storm. The tornado formed just east of Highway 153, then tracked east along Route A for several miles. The tornado ended along Route A as it reached the New Madrid County line. State police officers reported the tornado skipped intermittently along the ground.

Funnel Cloud, Mississippi

When
June 21, 5:50 PM CST
Where
Mississippi County, 2 mi W of East Prairie
Reported by
Trained Spotter
Coordinates
36.780, -89.416

A trained spotter reported a funnel cloud.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2018Every state in 2018This day in weather historyThe tornado archive for Missouri, 2018Warnings in Missouri, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756702, 756705, 756703.